Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

June 22, 2005Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 22, 2005, 1:43 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2005, 1:43 PM MDT (19:43 UTC)
Expired
Jun 22, 2005, 2:13 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 91 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:00 PM MDTTSTM WND DMGSandy, UTPOWERLINES DOWN DUE TO WIND
Jun 22, 2:00 PM MDTHAIL 0.75Midvale, UTREPORTED TO NWS EMPLOYEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 221945
SVRSLC
UTC035-049-222015-
/O.NEW.KSLC.SV.W.0033.050622T1943Z-050622T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
143 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SANDY...MURRAY...
  COTTONWOOD HEIGHTS
  EXTREME NORTH CENTRAL UTAH COUNTY IN UTAH

* UNTIL 215 PM MDT

* AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS OVER SOUTHERN SALT LAKE COUNTY AND NORTHERN 
UTAH COUNTY CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS ARE MOVING NORTH AT 15 MPH.

LAT...LON 4042 11209 4041 11177 4068 11167 4073 11214

$$

MEJ
1 follow-up statement
000 
WWUS55 KSLC 222013
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT WED JUN 22 2005

UTC035-049-222023-
/O.CAN.KSLC.SV.W.0033.000000T0000Z-050622T2015Z/
UTAH UT-SALT LAKE UT-
213 PM MDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE AND EXTREME
NORTH CENTRAL UTAH COUNTIES IS CANCELLED...

THESE SEVERE THUNDERSTORMS HAVE WEAKENED AND SEVERE WEATHER IS NO 
LONGER EXPECTED.  HOWEVER...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN 
FROM THESE STORMS ARE STILL POSSIBLE WITHIN THE SALT LAKE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO LOCAL LAW ENFORCEMENT OR THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4042 11209 4041 11177 4068 11167 4073 11214

$$

MEJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:10 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 10:10 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT WED JUN 22 2005

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED TO THE EAST OF
THE INTERMOUNTAIN REGION THROUGH THE WEEK WITH A MOIST SOUTHERLY
FLOW OVER UTAH.

&&

.DISCUSSION...MID LEVEL RIDGE REMAINS CENTERED OVER NORTHERN
NM/SOUTHERN CO THIS MORNING...WHILE FURTHER WEST LONGWAVE TROUGH
REMAINS ACROSS EASTERN PACIFIC. AN AXIS OF MID LEVEL MOISTURE
EXTENDS AROUND WESTERN PERIPHERY OF RIDGE ACROSS NORTHERN AZ INTO
UT...WHERE PW VALUES REMAIN AT OR ABOVE .75 INCHES. TWO SHORTWAVE
FEATURES OF INTEREST THIS MORNING...A CONVECTIVELY INDUCED VORTICITY
MAXIMA OVER NORTHERN AZ...AND A SHORTWAVE TROUGH EJECTING FROM
LONGWAVE TROUGH INTO SOUTHERN CA/NV. THESE FEATURES ARE HELPING TO
MAINTAIN MORNING CONVECTION ACROSS SOUTHERN NV/SOUTHWEST UT.

EXPECT A FAIRLY ACTIVE DAY ACROSS MUCH OF THE FORECAST AREA AS BOTH
OF THESE SHORTWAVE FEATURES LIFT NORTHEAST. WESTERN HALF OF CWA ALSO
PROGGED TO COME UNDER INFLUENCE OF 60KT 250MB JET STREAK WHICH IS
FORECAST BY MODELS TO DEVELOP ACROSS EASTERN NV ASSOCIATED WITH
SOUTHERN CA SHORTWAVE. THIS SHOULD LEAD TO FAIRLY SUBSTANTIAL AREAL
COVERAGE OF CONVECTION THIS AFTERNOON...PARTICULARLY ACROSS NORTHERN
HALF OF CWA WHICH WILL BE UNDER INFLUENCE OF SHORTWAVE FEATURES.
ONLY FLY IN THE OINTMENT IS POSSIBILITY THAT RESIDUAL CLOUD COVER
FROM MORNING CONVECTION WILL LIMIT INSTABILITY THIS AFTERNOON AND
SUPPRESS CONVECTIVE DEVELOPMENT. AT THIS POINT DONT ANTICIPATE THIS
TO BE A PROBLEM GIVEN LARGE SCALE LIFT ACROSS REGION. HAVE GONE
AHEAD AND RAISED POPS INTO CHANCE CATEGORY FOR ALL AREAS THIS
AFTERNOON EXCEPT THOSE OVER AND IMMEDIATELY NORTH OF GSL.

&&

.FIRE WEATHER...INCREASING MOISTURE ACROSS THE AREA THIS AFTERNOON
WILL BRING A BETTER CHANCE FOR MOIST THUNDERSTORMS TO PRODUCE
RAINFALL IN EXCESS OF A TENTH OF AN INCH.

&&

.HYDRO...FLOW INCREASES ON COTTONWOOD CREEK FROM SIGNIFICANT HIGH
ELEVATION SNOWPACK MELTING STILL EXPECTED...SO WILL NEED TO BE
MONITORED.

&&

.AVIATION...LAKE BREEZE SHOULD BRIEFLY DEVELOP AT KSLC AS SURFACE
PATTERN AND FLOW ALOFT REMAIN WEAK.  MOST LIKELY TIME FOR THE LAKE
BREEZE TO DEVELOP APPEARS TO BE BETWEEN THE HOURS OF 18Z TO 22Z.
AFTER 22Z...AREA SHOULD MIX DOWN SOUTHWEST WINDS ALOFT.  IN
ADDITION...RAINED COOLED AIR OUT OF SHOWERS DEVELOPING ALONG THE
SOUTHERN PART OF THE SALT LAKE VALLEY MAY SHIFT THE AFTERNOON WINDS
BACK TO SOUTHERLY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SEAMAN
Hazardous weather outlook, Jun 22, 6:08 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MDT WED JUN 22 2005

UTZ005-015-231200-
GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH-
608 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
UTAH

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY THIS AFTERNOON...
ACROSS THE GREAT SALT LAKE DESERT AND MOUNTAINS AND WEST CENTRAL
UTAH.  A POTENTIAL FOR DRY LIGHTNING EXISTS AS A FEW OF THE STORMS
MAY PRODUCE LITTLE OR NO RAINFALL.  ISOLATED STORMS MAY ALSO
PRODUCE STRONG MICROBURST WINDS.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL DISTURBANCE
LIFTING NORTH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>004-006>014-016>021-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
608 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK EXTREME SOUTHWEST WYOMING AND ALL BUT
NORTHWEST...WEST CENTRAL AND EXTREME EASTERN UTAH.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY.  A FEW OF THE STORMS
MAY PRODUCE STRONG MICROBURST WINDS...MAINLY THIS AFTERNOON.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL DISTURBANCE
LIFTING NORTH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:54 PM MDTSevere Thunderstorm WarningSLCWashington51 min
Jun 22, 5:45 PM MDTSevere Thunderstorm WarningSLCIron, Washington45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.